Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 4, 2018Hughes County, Lyman County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2018, 10:00 PM CDT for Hughes County, Lyman County, Stanley County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2018, 10:00 PM CDT (03:00 UTC)
Expired
Aug 4, 2018, 10:45 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hughes County, SD, Lyman County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 10:00 PM CDTTSTM WND GST 603 Sse Spring Creek Rec, SDESTIMATED 60 MPH WINDS AND DIME HAIL.
Aug 4, 10:07 PM CDTTSTM WND GST 67Pierre, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KABR 050300
SVRABR
SDC065-085-117-050345-
/O.NEW.KABR.SV.W.0182.180805T0300Z-180805T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1000 PM CDT SAT AUG 4 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stanley County in central South Dakota...
  Central Hughes County in central South Dakota...
  Northwestern Lyman County in central South Dakota...

* Until 1045 PM CDT/945 PM MDT/.

* At 959 PM CDT/859 PM MDT/, a severe thunderstorm was located over
  Pierre, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pierre, Fort Pierre, Grey Goose, Overlook Rec Area, Rousseau, West
  Shore Rec Area, Canning, Degrey Rec Area and Lake Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4442 10054 4454 10045 4439 9978 4416 9994
TIME...MOT...LOC 0259Z 293DEG 30KT 4442 10031 

HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
2 follow-up statements
500 
WWUS53 KABR 050315
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1015 PM CDT SAT AUG 4 2018

SDC065-085-117-050345-
/O.CON.KABR.SV.W.0182.000000T0000Z-180805T0345Z/
Stanley SD-Hughes SD-Lyman SD-
1015 PM CDT SAT AUG 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES...

At 1013 PM CDT, a severe thunderstorm was located near Pierre, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 1007 pm, a 67 mph wind gust 
         was measured in Pierre.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pierre, Fort Pierre, Rousseau, Canning, Degrey Rec Area and Lake
Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 10039 4450 10029 4439 9978 4416 9994
TIME...MOT...LOC 0313Z 294DEG 28KT 4437 10020 

HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
187 
WWUS53 KABR 050331
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1031 PM CDT SAT AUG 4 2018

SDC065-085-117-050345-
/O.CON.KABR.SV.W.0182.000000T0000Z-180805T0345Z/
Stanley SD-Hughes SD-Lyman SD-
1031 PM CDT SAT AUG 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES...

At 1031 PM CDT, a severe thunderstorm was located over Rousseau, or
15 miles southeast of Pierre, moving southeast at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rousseau, Degrey Rec Area and Lake Sharpe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4428 10023 4439 10012 4433 9982 4416 9994
TIME...MOT...LOC 0331Z 297DEG 29KT 4429 10004 

HAIL...2.00IN
WIND...60MPH
 
$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:13 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 4, 9:13 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
913 PM CDT Sat Aug 4 2018

.UPDATE...
Issued at 912 PM CDT Sat Aug 4 2018

An area of showers and thunderstorms will continue to track from
the west central part of the CWA eastward through the next several
hours. Have adjusted POPs accordingly. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 306 PM CDT Sat Aug 4 2018

Pcpn chances are the main issue for the short range. Currently, two
sfc fronts are situated across the region. One stretches from
northwest MN, southwest to near KHON.  This front should continue to
slide slowly east into the evening hours. Meanwhile, another front
is slipping into western ND, and moving slowly east. Per sat pix,
there really isn't much in the way of any cloudiness developing
within the frontal zone. However, it also appears a little
stronger winds are lifting ENE out of Montana, so there may be
some support for storms over western ND (potentially clipping
northern SD) this evening before daytime heating ends. The eastern
frontal boundary was expected to light up along the SD/MN border
per previous CAM solutions, but later runs have backed off quite a
bit. Probably because of the persistent cloud cover that has kept
the full heating potential from being realized. That said, will
still keep low POPs in place given some ensemble CAM support for
convection this evening. Later tonight and into Sunday morning, a
stronger wave of energy looks to exit the Rockies and move into
the plains, thus spreading showers/storms across mainly southern
parts of SD. This activity could linger into Sunday afternoon. The
severe threat looks to be only marginal as the best
moisture/instability does't sync up well tonight. Overnight lows
should be right around normal, and Sunday high temperatures should
be near normal.

.LONG TERM...(Sunday Night through Saturday)
Issued at 306 PM CDT Sat Aug 4 2018

Will start off 00Z Monday with southwest to zonal flow at 500mb with
high pressure over the southern third of the nation, and 2 large
areas of low pressure across northern Canada and across the Pacific
between Alaska and the Pacific Northwest. Our messy pattern at the
surface will be exiting east, with high pressure slowly building
overhead from south central Canada through Tuesday morning, and then
exiting to our south during the day.

As we move into midweek the northwest flow strengthens overhead, in
response to the building ridge over the western U.S./Canada. This
will remain the pattern through Friday, until the northern portions
of the ridge get pushed our way Friday night/Saturday as the Pacific
low moves onshore over the Pacific Northwest/western Canada. At the
surface, a large area of low pressure over north central Canada on
Tuesday is expected to cross Hudson Bay on Wednesday, and into
Quebec Wednesday night. As it progresses east, it will drag a cold
front across the Northern Plains during the Wednesday night-Thursday
time period. With little to no moisture to work with, mainly dry
conditions will persist.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 624 PM CDT Sat Aug 4 2018

Will see a few showers or thunderstorms across parts of the area
this evening, mainly across the western CWA. Periods of MVFR vsbys
are possibly with any thunderstorms. Otherwise, VFR conditions
will prevail across the area tonight and through the day Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Parkin
Hazardous weather outlook, Aug 4, 1:44 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Sat Aug 4 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Sat Aug 4 2018 /1244 PM MDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are possible toward evening,
especially over northeast South Dakota. Any storms that do form
should dissipate by mid evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Aug 4, 6:23 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
523 PM MDT SAT AUG 4 2018

SDZ003-050015-
Corson SD-
523 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 9 miles southeast of Lemmon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morristown, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4595 10187 4594 10163 4578 10155
      4575 10200
TIME...MOT...LOC 2323Z 254DEG 23KT 4585 10200

Lueck
Special weather statement, Aug 4, 9:16 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
916 PM CDT SAT AUG 4 2018

SDZ033>035-050245-
Hughes SD-Stanley SD-Sully SD-
916 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL
STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM
MDT/...

At 916 PM CDT/816 PM MDT/, Doppler radar was tracking a strong
thunderstorm over southern Lake Oahe, or 17 miles northwest of Fort
Pierre, moving southeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pierre, Fort Pierre, Grey Goose, Okobojo Point Rec Area, Overlook Rec
Area, Mission Ridge, Spring Creek Rec Area, Cow Creek Rec Area, West
Shore Rec Area, Oahe Mission Rec Area and Chantier Creek Recreation
Area.

LAT...LON 4477 10075 4456 10000 4419 10028 4450 10104
TIME...MOT...LOC 0216Z 293DEG 43KT 4452 10066

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:16 PM CDTSpecial Weather StatementABRStanley29 min
Aug 4, 9:37 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully23 min
Aug 4, 10:44 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman, Stanley21 min
Aug 4, 11:14 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.